‘It breaks my heart’, lamented Kristin Clulow, a young Australian woman harmed by Gardasil. In May 2008, 26-year-old Kristin received the first of her two shots of the Human Papilloma Virus (HPV) vaccine that is aimed at reducing cervical cancer. Two weeks later the fit young woman fell and broke her left foot and although perplexed at the ease at which she had incurred her fracture did not think the two events connected, and so turned up at her doctors for her second shot of Gardasil.
Following the second dose her health began to unravel beginning with Kristin temporarily losing her vision along with changes to her mobility so she could no longer run, jump or dance and was unable to wear her beloved high heels. And then her handwriting failed her: ‘Handwriting just doesn’t suddenly go,’ exclaimed the incredulous young woman. But even worse was to come; her inability to write was soon accompanied by slurring of her speech. ‘They thought I’d had a stroke’, she cried.
Her doctors insisted that these severe symptoms were due to stress and claimed she was making it all up! Facing such disdain from her medical providers, Kristin turned to her concerned parents for help who had her referred to a neurologist who diagnosed the 26 year-old with Multiple Sclerosis even though there was nothing on her tests to indicate this.
The prescribed treatment was the corticosteroid Methylprednisolone commonly given to sufferers of multiple sclerosis for exacerbation of the disease. Because the intravenous treatment did nothing to relieve her symptoms Kristin was then referred to another neurologist- this time in Sydney who took one look at the sick young woman and asked her if she had been inoculated with any vaccines recently. When Kristin told him that she had been given Gardasil he said that will be it, for he’d seen 15 Gardasil damaged girls to that date with similar signs and symptoms. Once again she was treated with Methylprednisolone with no response and tragically continued to deteriorate developing hallucinations and tremors, with her right-sided weakness now involving her left side.
Months later Kristin was given a Pet Scan, a more powerful technology than an MRI scan which shows up the non -functioning parts of the body. In Kristin’s case it was her cerebellum, the region of the brain that plays an important role in motor control. Kristin at this stage couldn’t speak, walk or write or even find where her mouth was to feed herself. Kristin was now gravely ill: Her cerebellum had ceased to function, she had severe damage to her nervous system, and her immune system was so adversely affected that she succumbed to every infection going around.
The suggested treatment was Immunoglobulin or human plasma which is prepared from the serum of between 1000 and 15, 000 donors per batch. Immunoglobulin is normally acquired from the Commonwealth Serum Laboratories or CSL, which manufactures vaccines including Gardasil. Interestingly, but unfortunately for Kristin CSL refused to supply the immunoglobulin forcing her parents to once again take up the cudgel and obtain the life-saving medication from the Blood Bank. There are many issues with Kristin’s delayed treatment that puzzle me, not least the fact that CSL was able to refuse to supply a treatment recommended by a neurologist.
Kristin received lengthy treatment with intravenous immunoglobulin and after years of ill-health was able to return to university and complete her teaching degree. Kristin cares deeply for girls harmed by Gardasil and the fact that so many of them are not able to access the doctors, the diagnostic tests and the treatment that she received. It had taken her three years for the doctors to recognise that Gardasil had caused her symptoms and to treat her. ‘You need money and connections to get this help’, a passionate but now very strong, young woman told me.
In April 2007, Australia introduced the Gardasil vaccine to Australian girls aged 12-16 years. This was immediately followed by young women becoming ill with serious side effects. To date, Australia’s database of adverse event notifications (DAEN) has recorded over 1991 suspected side effects following the cervical cancer vaccination. In the U.S. the total number of adverse effects stands now at 30,000, with 140 deaths and 5977 girls and young women whose health never recovered. Due to the lack of mandatory reporting, only between 1 per cent and 10 per cent of adverse reactions are ever recorded, so unfortunately we are really looking at much higher figures.
Gardasil is a vaccine that is said to protect against four strains of the human papillomavirus (HPV), two of which are believed to be associated with the development of cervical cancer. There is no evidence of a causal link between HPV and cervical cancer. There may be an association, but the causal link has not been established. HPV is a very common virus, so much so that most of us have it at some time during our lives, but it usually clears the body in 8-14 months and does not go on to develop cancerous lesions.
In 2007, there were 208 deaths caused by cervical cancer in Australia and most of these were of elderly women. Cervical cancer death rates in Australia have halved since the National Cervical Screening Program began in 1991. According to the Cancer Council of Australia women should start having Pap tests every two years from 18-20 years of age, or one to two years after sexual activity commences, whichever is earlier. We do not have an epidemic of cervical cancer. In other words this vaccine is not needed.
Other nations are beginning to question their HPV vaccination programs for on June 14 2013 the Japanese Health Ministry issued a nationwide notice that the so-called ‘cervical cancer’ vaccinations should not be recommended for girls aged 12 to 16. This precautionary move followed reports of 1,968 cases of possible adverse effects including body pain, numbness and paralysis.
Unlike Japan, Australian health authorities have not taken any action to ensure the safety of its young girls. Starting in 2013, 12 and 13 year-old boys are also part of the subsidized vaccination program. Australia needs to cease its promotion of HPV vaccines and warn young people of the adverse effects that may arise after injection.
And we really need to know why medical practitioners such as the Sydney neurologist who had already seen 15 other sick girls with symptoms similar to Kristin back in 2009 don’t speak out publicly about what is happening to so many young girls vaccinated with Gardasil.